Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 25, 2017, 5:38 PM CDT for Ector County, Texas. It was in force for 112 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 25, 2017, 5:38 PM CDT (22:38 UTC)
- Expired
- Aug 25, 2017, 7:30 PM CDT
- In force
- 112 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 38 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
120 WGUS54 KMAF 252238 FFWMAF TXC135-260030- /O.NEW.KMAF.FF.W.0031.170825T2238Z-170826T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Midland/Odessa TX 538 PM CDT FRI AUG 25 2017 The National Weather Service in Midland has issued a * Flash Flood Warning for... Ector County in western Texas... * Until 730 PM CDT * At 536 PM CDT, Doppler radar indicated showers and thunderstorms producing heavy rain across the warned area. Radar estimates amounts nearing one inch of rain has already fallen. * Some locations that will experience flooding include... Odessa, West Odessa, Goldsmith, Notrees, Odessa Schelemeyer Field and North Cowden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3180 10279 3207 10278 3208 10231 3177 10230 $$ 49
1 follow-up statement
673 WGUS74 KMAF 252320 FFSMAF Flash Flood Statement National Weather Service Midland/Odessa TX 620 PM CDT FRI AUG 25 2017 TXC135-260030- /O.CON.KMAF.FF.W.0031.000000T0000Z-170826T0030Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Ector TX- 620 PM CDT FRI AUG 25 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR ECTOR COUNTY... At 617 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area in west and southwest Odessa, moving southwest. Radar estimates up to one inch of rain has already fallen in parts of Odessa, especially north of 42nd street. Some locations that will experience flooding include... Odessa, West Odessa, and Notrees. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3180 10279 3207 10278 3208 10231 3177 10230 $$ 49
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 2:25 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 25, 2:25 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 225 PM CDT Fri Aug 25 2017 .DISCUSSION... Radar is showing scattered showers and storms developing across the area this afternoon. The motion will be slow and erratic, mainly outflow dependent as opposed to moving with the environmental flow which is very weak. This means some areas may get in excess of an inch or two of rain while others nearby get very little if any. This will create some potential for flash flooding but it will be very localized. This activity is due to an upper level trough that extends from West Texas to the Central Plains. The trough will weaken and move east over the next 24 hours and high pressure over the western U.S. will extend east bringing drier air and an end to our rain chances next week. High pressure and dry conditions do not usually mean cool air for our CWA, but that is what MEX guidance is indicating. The reason the MEX is so cool is the GFS is advecting cooler air from Hurricane Harvey west due to easterly and northeasterly surface winds around it's circulation. While there is no doubt this will occur, it is hard to imagine we will stay in the 80s without a cold front or appreciable rain so this forecast is generally several degrees higher than MAV/MET/MEX guidance and closer to the ECE guidance. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 69 88 68 89 / 30 30 10 10 Carlsbad 68 87 67 89 / 40 40 20 20 Dryden 73 92 71 91 / 30 30 20 20 Fort Stockton 69 89 67 89 / 30 30 20 20 Guadalupe Pass 62 80 62 81 / 40 40 20 20 Hobbs 66 85 64 87 / 40 40 20 10 Marfa 61 84 60 83 / 30 40 20 20 Midland Intl Airport 69 89 68 90 / 30 30 10 10 Odessa 69 88 67 89 / 30 30 10 10 Wink 70 89 68 90 / 30 40 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 12/10
Hazardous weather outlook, Aug 25, 2:15 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 215 PM CDT Fri Aug 25 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 215 PM CDT Fri Aug 25 2017 /115 PM MDT Fri Aug 25 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a chance of thunderstorms across all of West Texas and Southeast New Mexico through tonight. The stronger storms will be capable of brief gusty winds, frequent lightning and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY There is a chance of thunderstorms Saturday. Locally heavy rainfall will be the main concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Aug 25, 12:24 PM CDT, 5 hours 14 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 1224 PM CDT Fri Aug 25 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-252330- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area- Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell- Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine, Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP, Marathon, Dryden, Sanderson, Guadalupe Mountains NP, and Pine Springs 1224 PM CDT Fri Aug 25 2017 /1124 AM MDT Fri Aug 25 2017/ ...Tropical Funnel Clouds Possible Through Possible... Reports have been received about funnel clouds near Marfa this afternoon. A very moist and unstable airmass is in place across southeastern New Mexico and west Texas which has resulted in conditions favorable for the development of tropical funnel clouds, especially where rain cooled boundaries collide. Tropical Funnel Clouds are usually short lived and normally do not touch the ground. If the funnel cloud touches down, minor damage may occur. These features are typically very weak and brief in nature.
Special weather statement, Aug 25, 1:11 PM CDT, 4 hours 27 minutes before
Special Weather Statement...CORRECTED National Weather Service Midland/Odessa TX 111 PM CDT Fri Aug 25 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-252330- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor- Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland- Glasscock-Ward-Crane-Upton-Reagan-Davis/Apache Mountains Area- Pecos-Presidio Valley-Marfa Plateau-Big Bend Area-Terrell- Guadalupe Mountains- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Alpine, Fort Davis, Fort Stockton, Presidio, Marfa, Big Bend NP, Marathon, Dryden, Sanderson, Guadalupe Mountains NP, and Pine Springs 111 PM CDT Fri Aug 25 2017 /1211 PM MDT Fri Aug 25 2017/ ...Tropical Funnel Clouds Possible Through This Afternoon... Reports have been received about funnel clouds near Marfa this afternoon. A very moist and unstable airmass is in place across southeastern New Mexico and west Texas which has resulted in conditions favorable for the development of tropical funnel clouds, especially where rain cooled boundaries collide. Tropical Funnel Clouds are usually short lived and normally do not touch the ground. If the funnel cloud touches down, minor damage may occur. These features are typically very weak and brief in nature.
Special weather statement, Aug 25, 4:08 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
308 PM MDT FRI AUG 25 2017
NMZ029-033-252145-
Northern Lea County NM-Central Lea County NM-
308 PM MDT FRI AUG 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEA COUNTY UNTIL 345
PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm over
McDonald, or 7 miles south of Tatum, moving southeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3295 10329 3317 10343 3325 10326 3314 10307
3298 10307
TIME...MOT...LOC 2108Z 298DEG 14KT 3314 10329
49The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 7:45 PM CDT | River Flood Warning | MAF | Presidio | 5 days |
| Aug 24, 7:45 PM CDT | River Flood Warning | MAF | Presidio | 10 days |
| Aug 25, 5:21 PM CDT | Areal Flood Advisory | MAF | Ector | 114 min |
| Aug 25, 6:57 PM CDT | Special Weather Statement | MAF | Pecos | 63 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.